(Telephone interpreting in over 150 languages available)
Gabapentin – another drug of misuse?
Janet Webb, BSc(Pharm), MSc
Queries about the abuse potential of medications are among the many types of calls DPIC receives from health professionals. Gabapentin has recently come under suspicion by attentive pharmacists who have received dubious requests for the drug. Although evidence is currently scarce, anecdotal reports indicate that gabapentin misuse is possible in certain populations.
The first reported case of gabapentin misuse in the literature involved a 42-year-old woman who had been dependent upon crack cocaine for at least twelve months. (1) During a period of cocaine withdrawal, she began substituting her husband’s gabapentin for cocaine, and noted it helped with her craving, relaxed her, and imparted a “laid back” feeling. For three months she self-administered gabapentin 600 – 1500 mg daily to diminish cocaine craving and deal with symptoms of abstinence.
In 2004, secondary to widespread gabapentin diversion in correctional facilities in Florida, a report was published describing five inmates who admitted to snorting powder from gabapentin capsules. (2) All had a history of cocaine abuse, but had been abstinent during their incarceration. Four of the five inmates interviewed reported abusing gabapentin to obtain an altered mental state or “high”, which reminded them of the effects from snorting cocaine. The authors felt it unlikely that gabapentin was being used to deal with cocaine withdrawal or to deal with craving. It appeared that abuse among inmates was widespread; an audit showed that of prescriptions dispensed to ninety-six patients, only nineteen prescriptions were actually in the possession of the intended patients. Gabapentin was removed from formulary, and prescribing was subsequently restricted to exceptional cases. There was no further evidence of abuse. Similarly, gabapentin was repeatedly named as one of several psychotropic medications abused by inmates in California correctional facilities, which lead to its removal from formulary in that system. (3)
In a case reported from France, a 67-year-old female who had a history of alcohol abuse was prescribed gabapentin (as well as naproxen and amitriptyline) for pain from polyneuritis. (4) Due to tolerance, she was ultimately prescribed 4200 mg/day, but further escalated her intake to 7200 mg daily. She requested gabapentin from pharmacists without a prescription, and visited numerous physicians, exaggerating her symptoms, to obtain desired quantities. When she was finally no longer able to acquire gabapentin, withdrawal symptoms developed and she was hospitalized. Switching to alternate pain control medications was unsuccessful, and within several months she had resumed abuse of gabapentin. Unfortunately, the report does not describe the subjective effects experienced by the patient, or possible reasons for seeking it beyond pain control.
Similar scenarios have been reported in two additional patients with histories of alcohol abuse. (5) The first case involved a 33-year-old man taking 3600 mg/day of gabapentin, which was twice his prescribed dose. He had been obtaining gabapentin refills prematurely to reduce his craving for alcohol and make him feel more calm. Upon abrupt discontinuation, when further refills were denied, he suffered acute withdrawal symptoms. The second case described a 63-year-old man with a prior history of abusing alcohol who was taking gabapentin 4900 mg/day instead of the prescribed 1800 mg/day. Following presentation to hospital and discontinuation of gabapentin he developed severe withdrawal symptoms. In both patients, withdrawal symptoms included disorientation, confusion, tachycardia, diaphoresis, tremulousness, and agitation, which resolved upon gabapentin administration.
Experiential reports of abuse
Erowid is a well-known forum for users to share their psychoactive drug experiences, both positive and negative. (6) There are numerous reports of experimentation with gabapentin alone and in combination with other substances. Effects reported vary with the user, dosage, past experience, psychiatric history, and expectations; indeed some reporters admit to a possible placebo effect. Individuals describe varying experiences with gabapentin, which include euphoria, improved sociability, marijuana-like “high”, relaxation, and sense of calm, although not all reports are positive (e.g. “zombie-like” effects).
Mood changes with therapeutic use
Although the mechanism of action has not been identified, gabapentin has been shown to improve mood in epilepsy patients. (7) Effects of euphoria, “feeling high”, and “doped-up sensation” are listed among infrequent adverse effects in the CPS. (8) Hallucination also appears as an adverse effect in standard references. (9,10) Nervous system reactions during therapeutic use have been described in the literature. A 37-year-old woman newly diagnosed with epilepsy was prescribed gabapentin 1800 mg daily. (11) Euphoria and a state of feeling unusually well and full of energy soon developed, accompanied by inappropriate laughter and giggling at her workplace. Although she felt well, she recognized that this behaviour was unsuitable and was then switched to carbamazepine. These authors also describe a 38-year-old female who experienced increased energy, euphoria, giggling and inappropriate laughter after being given gabapentin 900 mg daily for painful paresthesias. (11) She remained on gabapentin because it improved her pain and the mood effects did not markedly impair functioning. After another two weeks on gabapentin, euphoria resolved and her behaviour returned to baseline.
It is becoming increasingly evident that gabapentin may be subject to abuse in particular populations. Case reports describe gabapentin misuse in patients with prior histories of substance abuse and dependency; either to deal with cravings or abstinence symptoms, or as a substitute for substances such as cocaine. Drug users seeking pleasurable effects (e.g., euphoria) abuse gabapentin at various doses, and are willing to share their experiences. Pharmacists should be alert to the potential abuse or misuse of prescription drugs, and may be surprised (and somewhat disconcerted) at the information readily available through sites such as Erowid.
You may also be interested in the following report:
Abuse and Misuse Potential of Pregabalin: A Review of the Clinical Evidence - CADTH Rapid Response Report: 24 April 2012